Iowa, 2020Drought in Iowa, July 14 to 31, 2020
July 14 to 31, 2020 · NWS DMX · 11 events in 11 counties and zones
Very warm temperatures and well below normal rainfall led to the development of drought conditions in portions of west central and central Iowa in July. These conditions slowly expanded in area through the month.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm temperatures and well below normal rainfall led to the development of drought conditions in portions of west central and central Iowa in July. These conditions slowly expanded in area through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 10:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 13, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1157 PM CDT Mon Jul 13 2020
...Aviation Update...
.DISCUSSION.../Tonight through Monday/
Issued at 224 PM CDT Mon Jul 13 2020
Main concern is tonight into Tuesday in the short term. The ridge
that has been in place over us gets pushed eastward and a cold front
begins dropping southward into our area. Showers and thunderstorms
begin entering our area late tonight...before 12Z...and continue
southeastward across the entire CWA during the day. Instability is
enough for some stronger storms late tonight. Best shear lags the
front however. Expect some refiring/reinentisifcation later in the
day on Tuesday as the front continues sagging southeastward.
Strong/severe storms are possible again Tuesday afternoon...with
relatively high CAPEs and shear. In addition to strong/severe
storms...attention then turns to heavy rainfall potential Tuesday
afternoon and Tuesday night. Some models have PWATs as high as 1.75
to 2 inches. Some models also have some training along the front.
Although flash flood guidance values are relatively high...higher
rainfall amounts from some of the stronger storms may lead to at
least ponding and maybe some localized flash flooding.
Precip moves out on Wednesday but then chances return late Thursday
into Friday, due to warm air advection behind the departing high.
Precip chances then return over the weekend. Heat returns too, with
highs in the 90s possible on Saturday.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1152 PM CDT Mon Jul 13 2020
General trend for a slower progression of showers/storms
continues, yielding mentions of VCTS and/or prevailing TSRA
ramping up around/after 21z at KFOD/KMCW/KALO, 00z at KDSM, and
03z at KOTM. Leading into storms, VFR will prevail with southerly
winds gusting to around 20kts as mixing increases. Generally kept
MVFR (vis) mentions with TSRA, but can expect IFR/LIFR conditions
during worst conditions.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Zogg
AVIATION...Curtis
Hazardous weather outlook, Jul 13, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Mon Jul 13 2020
IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-142100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-
356 PM CDT Mon Jul 13 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Thunderstorms are possible tonight. At this time there is a
marginal risk of severe weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to severe thunderstorms are possible Tuesday afternoon
into Tuesday evening. Large hail and damaging winds are the main
threats with tornadoes also possible in the afternoon.
Some of the thunderstorms Tuesday may also produce locally heavy
rainfall that results in ponding of water on roads, highways and
interstates as well as possible urban flooding.
Hot weather conditions are possible this weekend. Heat index
values may be in the 100 to 105 degree range.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday afternoon and evening.
IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-142100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Mon Jul 13 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to severe thunderstorms are possible Tuesday afternoon
into Tuesday evening. Large hail and damaging winds are the main
threats with tornadoes also possible in the afternoon.
Some of the thunderstorms Tuesday may also produce locally heavy
rainfall that results in ponding of water on roads, highways and
interstates as well as possible urban flooding.
Hot weather conditions are possible this weekend. Heat index
values may be in the 100 to 105 degree range.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday afternoon and evening.
Kotenberg
Drought, Adair
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in much of Adair county during the later half of the month of July.
Drought, Cass
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions over much of Cass county in the latter half of July.
Drought, Madison
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in far northwest Madison county in the latter half of July.
Drought, Audubon
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in much of Audubon county during the later half of the month of July.
Drought, Guthrie
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in all of Guthrie county during the later half of the month of July.
Drought, Dallas
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in much of Dallas county during the later half of the month of July.
Drought, Polk
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in far northwest Polk county during the later half of the month of July.
Drought, Carroll
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in much of Carroll county during the later half of the month of July.
Drought, Greene
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in much of Greene county during the later half of the month of July.
Drought, Boone
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in central and southern Boone county during the later half of the month of July.
Drought, Story
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Acute short term dryness led to the development of severe drought conditions in far southwest Story county during the later half of the month of July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, July 14, 2020$208,000 · 1.5 in hail · 6 events
- Flash Flooding in New Hampshire, July 14, 2020$170,000 · 2 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2020$10,000 · 2 in hail · 49 events
- Flash Flood and Flooding in Wisconsin, July 14, 2020$40,000 · 5 events
- Flash Flood and Flooding in Rhode Island, July 14, 2020$24,000 · 1.25 in hail · 7 events
- Lightning Strike in Iowa, July 14, 2020$25,000 · 1 event
- Damaging Winds in Oklahoma, July 14, 2020$20,000 · 70 kt wind · 3 events
- Heat in Louisiana, July 14 to 16, 202017 events
- Flash Flooding in Maine, July 14, 2020$20,000 · 2 events
- Damaging Winds and Heavy Rain in Kansas, July 14 to 15, 202058 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, July 14, 2020$2,000 · 1.25 in hail · 7 events
- Tornado and Damaging Winds in Texas, July 14, 202074 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915430, 915433, 915435, 915437, 915439, 915441, 915442, 915445, 915447, 915448, 915450.